Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Taking mild prohormones for bodybuilding. Side effects of prolonged use of steroid?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6587 Questions
I was reluctant to put this question under 'drug abuse', however as my question is related to performance enhancing drugs I felt this was the most relevant category.

In the past I have made some idiotic decision and ones which I pray do not have long-term side effects. Over the last 4 years I have taken several mild 'prohormone' cycles (a form of steroid) for bodybuilding. These were all correctly dosed and support supplements for my liver and cholesterol were taken. I have not touched any such supplement for the last 2 years and never wish to again. My blood pressure is also currently normal as are my full bloods, liver, kidney etc. The only thing I have not tested recently is my cholesterol. As an individual I feel fit, appear health, and carry out plenty of aerobic and anaerobic exercise each week. I suppose my main concern is any long-term side effects these so-called 'supplements' may have on my heart - although each 'cycle' I did of the prohormones was not for my more 4 weeks at a time and of course I never plan on taking them again. Would there be any tests on my heart one would recommend to be beneficial to have?

Last year, as mentioned, I did not take any prohormones however I did take another performance enhancing drug - EPO (erythropoietin). Again, I had done my research into correct dosing for my height and monitored my Hematocrit and rbc count through regular blood tests to ensure they did not go too high. I then ceased use of the drug when I noticed to significant benefits. I am hoping this should not cause any real long-term issues as I had monitored both my health and the dose at regular intervals and it would appear my levels are back down to the normal range at present.

Apologies for the long message and I look forward to a professional response.

Kind regards

Posted Thu, 24 Jan 2013 in Drug Abuse
Answered by Dr. Pavan Kumar Gupta 2 hours later
Thanks for the query.
You must be aware of side effects of anabolic steroids and erythropoietin.
These side effects range from baldness to impotency to liver disorders to psychiatric disorders in case of using anabolic steroids and heart attacks and pulmonary oedema in case of using erythropoietin.
But the fact is ,It is impossible for researchers to design studies that would accurately test the effects of large doses of steroids on athletes, because giving participants such high doses would be unethical. This means that the effects of taking anabolic steroids at very high doses haven't been well studied and no long term real scientific data is available regarding their side effects due to a prolonged use.
So nothing proven can be said with authenticity.
The only thing is that these are XXXXXXX drugs and should be avoided as far as possible.
Since you have quit them long back and your current investigations reveal everything to be normal ,suggests that everything is all right with you 

I hope it helps however you may revert to me for any further query.
Best of luck

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor